Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 392, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Aug 14, 2002, 12:45 AM CDT for Bryan County, Marshall County, Oklahoma. It was in force for 45 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2002, 12:45 AM CDT (05:45 UTC)
- Expired
- Aug 14, 2002, 1:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Bryan County, OK, Marshall County, OK
The radar
The Norman radar (KTLX), 170 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 12:55 AM CDT | Thunderstorm Wind | Cartwright, OK | A carport and chimney were damaged, and power lines were downed. |
| Aug 14, 1:00 AM CDT | Thunderstorm Wind 61 E | Colbert, OK | Trees were downed. |
| Aug 14, 1:00 AM CDT | Thunderstorm Wind | Kingston, OK | Three inch diameter tree limbs were downed. |
| Aug 14, 1:05 AM CDT | Thunderstorm Wind | Achille, OK | A trailer was damaged. |
| Aug 14, 1:20 AM CDT | Thunderstorm Wind | Kemp, OK | A large tree fell on a house. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 13, 8:55 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 5.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2727 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1677 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
The text
As transmitted, in the capitals the NWS used until 2016.
023
WUUS54 KOUN 140545
SVROKC
OKC013-095-140630-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
1245 AM CDT WED AUG 14 2002
THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BRYAN COUNTY IN SOUTHEAST OKLAHOMA
EASTERN MARSHALL COUNTY IN SOUTHEAST OKLAHOMA
* UNTIL 130 AM CDT
* AT 1245 AM CDT...DOPPLER RADAR DETECTED A CLUSTER OF SEVERE
THUNDERSTORMS OVER THE LAKE TEXOMA AREA...CENTERED 3 MILES SOUTHWEST
OF MCBRIDE...MOVING EAST AT 45 MPH.
* LOCATIONS IN THE WARNING INCLUDE ACHILLE...ALBANY...ARMSTRONG...
BENNINGTON...BLUE...BOKCHITO...CADDO...CALERA...CARTWRIGHT...
COLBERT...DURANT...HENDRIX...KEMP...KENEFIC...KINGSTON...LITTLE
CITY...MCBRIDE...MEAD...SILO...UTICA...WADE AND WOODVILLE
HAIL UP TO THE SIZE OF QUARTERS AND WINDS IN EXCESS OF 60 MPH ARE
LIKELY WITH THESE SEVERE THUNDERSTORMS.
HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.
TAKE SHELTER FROM THE STORM IN A STURDY BUILDING. BOATERS ON AREA
LAKES SHOULD RETURN TO SHORE. DO NOT SEEK SHELTER UNDER ISOLATED
TREES AS THESE ARE TARGETS FOR LIGHTNING. AVOID LOW LYING AREAS AND
FLOODING ROADWAYS.
LAT...LON 3414 9666 3387 9681 3371 9633 3389 9589
3417 9600What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 8:25 PM CDT, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 13, 8:25 PM CDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 825 PM CDT TUE AUG 13 2002 WIDESPREAD CONVECTION CONTINUES ALONG SFC AND 850MB FRONTS WHICH ARE LOCATED IN SRN ZONES. IMPRESSIVELY STRONG H5 TROUGH STILL DIGGING ACROSS THE HIGH PLAINS SO FAVOR AT LEAST CHC POPS AFTER MIDNIGHT. MAY HAVE TO RAISE POPS SLIGHTLY IF LIFT AHEAD OF TROUGH HELPS PROVIDE ADDITIONAL CONVECTION FURTHER NORTH THAN ANTICIPATED BY 12Z AND 18Z MODELS. FLOW ACROSS SOUTHERN ZONES HAS INCREASED MARKEDLY SINCE 12Z. ENVIRONMENT FAVORS SUPERCELL DEVELOPMENT IN SE OK WITH TEMPS STILL IN THE UPPER 80S AND DEW POINTS IN THE LOW 70S. WITH LOSS OF HEATING...EXPECT THREAT TO BE SHORT-LIVED. WATCHING ACTIVITY CLOSELY. INTRODUCED SOME PATCHY FOG AND DROPPED MINS A CATEGORY IN NORTHERN ZONES. EVEN THOUGH CURRENT DEW POINTS ARE IN THE UPPER 50S TO LOW 60S THERE...LIGHT WINDS WILL ALLOW FOG TO DEVELOP WHICH SHOULD DROP DEW POINTS AND TEMPS NOTICABLY. NOT MANY CHANGES TO REST OF FORECAST. FCSTID = 13 ------------------------------------------------ 341 PM CDT TUE AUG 13 2002 SHOWERS AND THUNDERSTORMS HAVE PERSISTED FOR MUCH OF THE DAY ACRS PORTIONS OF NORTHERN AND CENTRAL OK. OUTFLOW/FNT HAD PUSHED SWD INTO FAR SRN SECS OF THE FA BY AFTN. ADDITIONAL DEVELOPMENT HAS OCCURED ALONG AND BEHIND THE BOUNDARY...MAINLY OVER THE ERN TWO THIRDS OF THE FA. EXPECT FNT TO CONTINUE TO ADVANCE SWD INTO MOIST UNSTABLE AMS THIS EVENING. EXPECT SUFF LIFT ALONG AND NORTH OF THE BOUNDARY AS S/W CONTINUES TO ADVANCE EWD INTO THE PLAINS. BY WED UPR SYS BEGINS TO LIFT NE OF THE AREA WITH SFC BNDRY WEAKENING. WILL LEAVE LO POPS IN THE SE FOR RESIDUAL ACTIVITY WITH REMAINDER OF THE FA DRY. WARMING TREND EXPECTED TO BEGIN THURSDAY AS LO LVL SLY FLOW RETURNS. LTL CHANGE TO EXTENDED. FCSTID =02 OKC 63 86 64 92 / 40 10 10 10 HBR 62 87 66 94 / 20 10 10 10 SPS 66 90 68 96 / 50 10 10 10 GAG 55 86 63 94 / 10 10 10 10 PNC 61 86 65 93 / 40 10 10 10 DUA 66 86 68 93 / 80 20 10 10 .OUN... .OK...NONE. .TX...NONE.
In the hours before
Local storm report, Aug 13, 7:25 PM CDT, 5 hours 20 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
725 PM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0725 PM 1 NW ARDMORE OK 1.00 INCH HAIL
08/13/02 CARTER SPOTTER REPORT
JLPLocal storm report, Aug 13, 7:31 PM CDT, 5 hours 14 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
731 PM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0731 PM SPRINGER OK 1.00 INCH HAIL
08/13/02 CARTER REPORTED BY PUBLIC
JLPLocal storm report, Aug 13, 8:24 PM CDT, 4 hours 21 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
824 PM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM DAVIS OK 1.75 INCH HAIL
08/13/02 MURRAY REPORTED BY EM
0710 PM 6 E DAVIS OK WIND DAMAGE
08/13/02 MURRAY TRAILER HOME UNROOFED,
TREES DOWN. REPORTED BY EMLocal storm report, Aug 13, 9:26 PM CDT, 3 hours 19 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
926 PM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM 1 E WAPANUCKA OK .75 INCH HAIL
08/13/02 JOHNSTON REPORTED BT PUBLIC
0905 PM 2 NW FARGO TX 1.00 INCH HAIL
08/13/02 WILBARGER AMATEUR RADIO REPORT
JLPLocal storm report, Aug 13, 9:35 PM CDT, 3 hours 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
935 PM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 2 E MIDDLEBERG OK .88 INCH HAIL
08/13/02 GRADY REPORTED BY RETIRED NWS
EMPLOYEE
JLPLocal storm report, Aug 13, 9:39 PM CDT, 3 hours 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
939 PM CDT TUE AUG 13 2002
TIME (CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM 2SSW CANEY OK 60 MPH WIND GUST
08/13/02 ATOKA EST 60 MPH WIND GUST BY
PUBLICThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 13, 7:15 PM CDT | Severe Thunderstorm Warning | OUN | Carter | 45 min |
| Aug 13, 7:41 PM CDT | Severe Thunderstorm Warning | OUN | Johnston | 49 min |
| Aug 13, 8:29 PM CDT | Severe Thunderstorm Warning | OUN | Atoka, Johnston | 61 min |
| Aug 13, 9:05 PM CDT | Severe Thunderstorm Warning | OUN | Comanche, Cotton | 40 min |
| Aug 13, 9:28 PM CDT | Severe Thunderstorm Warning | OUN | Atoka | 47 min |
| Aug 13, 10:04 PM CDT | Severe Thunderstorm Warning | OUN | Cotton | 26 min |
| Aug 14, 12:23 AM CDT | Severe Thunderstorm Warning | OUN | Marshall | 22 min |
| Aug 14, 1:14 AM CDT | Flash Flood Warning | OUN | Atoka, Bryan | 3 hr |
| Aug 14, 3:53 AM CDT | Flash Flood Warning | OUN | Atoka, Bryan, Coal, Johnston | 3 hr |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.